Dehydration and Photosensitivity
Many individuals with developmental disabilities take medications, and their medication regimen may include drugs that have the potential to put them at a greater risk for dehydration and photosensitivity reactions. With warmer weather arriving and additional opportunities for sun exposure, it is a good time to address these issues with consumers, families, service providers and case managers.
Issues with dehydration have been addressed in other articles on this website. These articles include educational material for consumers, service providers, and case managers and can be accessed by clicking on this month’s article in each category.
Medication prescribed for seizure disorders such as Tegretol and Depakote, tricyclic anti-depressants, antibiotics, and psychoactive medications such as phenothiazines are just a few of the medications that have the potential to cause photosensitivity reactions. Every individual who takes one of these medications has the potential for a photosensitivity reaction. Some individuals have a history of such a reaction. These reactions may present differently in different individuals. Certainly, precautions should be taken when an individual is taking any of these medications. The safest course is to avoid exposure to UV radiation and if exposure is unavoidable take all appropriate preventative measures.
Prevention of a photosensitive reaction is best accomplished by:
using protective clothing; encouraging hats with broad brims, long-sleeve shirts, long pants, and shoes;
avoiding the most intense (midday, 10 a.m. – 4 p.m.) sun exposure;
avoiding tanning lights;
informing the consumer and/or service provider of the risks
Photosensitivity may produce either phototoxic or photo allergic reactions. For a good discussion of this topic, please visit one of the following websites. The first site contains a list of medications that have the potential to cause a photosensitivity reaction.
printer friendly version